Wisconsin, 2022

Hail in Wisconsin, September 25, 2022

September 25, 2022 · NWS GRB · 1 event in 1 county or zone

Scattered showers and thunderstorms developed in cyclonic northwest flow during the afternoon hours on Sunday (9/25). The storms produced sub-severe wind gusts and hail across northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered showers and thunderstorms developed in cyclonic northwest flow during the afternoon hours on Sunday (9/25). The storms produced sub-severe wind gusts and hail across northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 25, 1:54 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 25, 1:54 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
254 PM CDT Sun Sep 25 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 253 PM CDT Sun Sep 25 2022

Scattered showers and a few thunderstorms were moving across the
area this afternoon. Temperatures ranged from the upper 50s to
middle 60s.

For the rest of the afternoon into early this evening, an upper
level disturbance will drop southeast across the area and exit
eastern Wisconsin by mid to late evening. Latest analysis
indicated mixed layer CAPE values increasing to 200 to 400 J/KG
across central into north-central Wisconsin where the sun broke
out early this afternoon. Bufkit soundings also indicated wet
bulb zero heights around 6,000 feet to support storms with gusty
winds and hail. The latest Storm Prediction Center Day 1 Outlook
has central and portions of north-central and northeast Wisconsin
in the marginal risk of severe thunderstorms. The main risk at
this time would be hail and strong winds. Widespread severe
weather is not expected, but there could be a few reports of
large hail up to an inch in diameter and strong wind gusts,
especially in the marginal risk area.

Gusty northwest winds will be on the increase late this afternoon
and tonight. Wind gusts to around 40 mph are possible across Door
County with 20 to 35 mph are expected across the rest of the area.
Scattered showers will continue across the north as the cool air
flows over the warmer waters of Lake Superior. The cool cyclonic
flow aloft and northwest flow off Lake Superior combined with
daytime heating on Monday will result in additional shower
activity through the day. The highest chances of rain will be
across the north and far northeast. It will be cool with highs in
the 50s.

.LONG TERM...Monday Night Through Sunday
Issued at 253 PM CDT Sun Sep 25 2022

Main forecast concerns will be dealing with lingering lake effect
shower activity Monday night into Tuesday, frost/freeze potential
Mon/Tues/Wed nights and how Ian will impact the pattern for late
in the week. Temps will be below normal through mid-week, then
should be near normal or slightly above normal for the end of the
week and weekend.

Monday night into Tuesday...northwest/cyclonic flow will continue
over the western Great Lakes, as the upper level trough will
slowly work into the eastern Great Lakes. NNW/N flow over Lake
Superior and favorable delta Ts in the teens to low 20s will
continue to produce lake effect showers for mainly northern WI.
Best moisture will slowly shift east, with lingering activity
expected over far northeast WI and Door County on Tuesday.
Nighttime stability will keep winds down Monday night, but
should remain in the 10-20 mph range for much of the night. Winds
aloft start to diminish on Tuesday, with gusts to near 20-30 mph
expected for most of the area in the morning, a little higher
in/near Door County. CAA will bring in cooler temps for Monday
night, but lake effect clouds and winds in the boundary layer of
10-20 kts should keep frost more patchy in nature, mainly across
central WI. A chilly day is expected on Tuesday, with highs
ranging from the 40s across most of the Northwoods to the lower
and middle 50s farther south.

Rest of the long term...any lake effect activity will shut off
Tuesday evening as high pressure begins to build into the region,
bringing drier air and a northerly flow. The high will move
overhead on Wednesday then slowly shift east of the area on
Thursday, bringing dry and quiet weather. As we head into Friday
and Saturday, the battle will be on between an upper low pushing
to the Plains and the remnants of Hurricane Ian pushing north
from the Gulf States. Models still getting a handle of the
hurricane, so will need to see how the models trend. But it does
look like we will stay dry through at least Friday night. Tuesday
night is still looking like the coldest night as winds die down
and skies clear. Another freeze is expected for much of north
central WI with a frost as you work into the Fox Valley. Another
frosty night is likely on Wednesday night. Temps will slowly
moderate each day as we head into the weekend, as flow turns to
the south/southwest and heights/temps aloft climb.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1106 AM CDT Sun Sep 25 2022

Northwest winds will be on the increase this afternoon and tonight.
Gusts of 20 to 30 knots will be possible at times with locally
higher gusts. Scattered showers will continue this afternoon. A
few thunderstorms are possible from 19z Sunday to 03z Monday. Due
to the isolated nature of the storms, will leave them out of the
18z TAFs. If storms do form, small hail and gusty winds will be
the main risks. Scattered rain showers will linger overnight into
much of Monday across northern Wisconsin as gusty northwest winds
continue.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Eckberg
LONG TERM......Bersch
AVIATION.......Eckberg
Hazardous weather outlook, Sep 25, 1:57 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
257 PM CDT Sun Sep 25 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
257 PM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the Afternoon and Tonight

Isolated to scattered thunderstorms will come to an end this
evening. A few of the storms could become strong and produce
gusty winds and hail up to an inch in diameter. Widespread
severe weather is not expected.

Northwest winds could gusts to around 40 mph over Door County
tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Frost or a freeze is likely Tuesday night into Wednesday morning,
and again Wednesday night into Thursday morning, especially for
locations north and west of the Fox Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail a half inch in diameter or
greater to the National Weather Service in Green Bay.

LMZ521-522-541>543-262000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
257 PM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of this Afternoon and Tonight

Thunderstorms are possible for the remainder of the afternoon
into early this evening. Some of the thunderstorms could produce
gusty winds and hail.

Increasing northwest winds will result in hazardous conditions
for small craft. A few gale force gusts will be possible at times
tonight, especially across the coastal waters of northern Door
County.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Persistent northwest winds will result in hazardous conditions
for small craft Monday through Tuesday evening, especially north
of Sturgeon Bay. A few gale force gusts will be possible at times
on Monday.

Eckberg/Bersch

In the hours before

Special weather statement, Sep 25, 1:22 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
222 PM CDT Sun Sep 25 2022

WIZ030-035-252000-
Wood WI-Marathon WI-
222 PM CDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of northwestern Wood
and Marathon Counties through 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking scattered showers and
thunderstorms along a line extending from 11 miles west of Council
Grounds State Park to near Abbotsford to near Loyal to Humbird.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Abbotsford around 225 PM CDT.
  Spencer around 235 PM CDT.

Other locations in the path of these storms include Marshfield,
Wausau, Rib Mountain and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4503 9020 4508 9020 4512 9010
      4511 8950 4487 8951 4468 8976 4469 8985
      4462 8985 4434 9032
TIME...MOT...LOC 1920Z 297DEG 26KT 4513 8996 4494 9023 4477 9048 4453
9094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Sep 25, 2:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
302 PM CDT Sun Sep 25 2022

WIZ005-010-011-018-019-252045-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
302 PM CDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of Lincoln, southwestern
Forest, southwestern Vilas, Oneida and northwestern Langlade Counties
through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking scattered showers and
thunderstorms along a line extending from near Rainbow Flowage to 7
miles northwest of Pearson to 7 miles southwest of Antigo. Movement
was southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Veterans Memorial County Park around 305 PM CDT.
  Pearson around 310 PM CDT.
  Ma Ka Ja Wan Scout Reservation around 315 PM CDT.

Other locations in the path of the showers and storms include
Rhinelander, Hazelhurst, Monico,Elcho, Summit Lake, Woodlawn and
Crystal Lake Scout Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4585 9004 4606 8981 4582 8929 4553 8862
      4512 8931 4512 8950 4547 9005
TIME...MOT...LOC 1959Z 299DEG 33KT 4593 8960 4544 8912 4510 8929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Eckberg
Special weather statement, Sep 25, 2:14 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
314 PM CDT Sun Sep 25 2022

WIZ030-031-035>037-045-252100-
Waupaca WI-Shawano WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
314 PM CDT Sun Sep 25 2022

...Showers and scattered thunderstorms will impact portions of
southern Wood, Portage, southeastern Marathon, Waushara, Waupaca and
west central Shawano Counties through 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking showers and scattered
thunderstorms along a line extending from 6 miles east of Weston to
8 miles south of Bevent to near Millston. Movement was southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bevent around 325 PM CDT.
  Amherst around 330 PM CDT.
  Chain O' Lakes-King around 345 PM CDT.
  Waupaca around 355 PM CDT.
  Fremont around 400 PM CDT.

Other locations impacted by these storms include Schmidt Corner,
Coddington, Kellner, Ellis, Nelsonville, King, Iola, Symco, Custer
and Manawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 9032 4467 8950 4486 8941 4461 8886
      4425 8887 4398 8939 4398 8960 4425 8960
      4425 9032
TIME...MOT...LOC 2012Z 305DEG 36KT 4490 8943 4463 8942 4415 9061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Local storm report, Sep 25, 2:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
09/25/2022  M46 MPH          WOOD               WI   ASOS

&&

ECKBERG
Local storm report, Sep 25, 2:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     PLOVER                  44.45N 89.53W
09/25/2022  M41 MPH          PORTAGE            WI   CO-OP OBSERVER

&&

ECKBERG
Local storm report, Sep 25, 2:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     ANTIGO                  45.15N 89.15W
09/25/2022  M39 MPH          LANGLADE           WI   AWOS

&&

ECKBERG

The radar

The Marquette radar (KMQT), 177 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
September 25, 3:05 PM CST to 3:06 PM CST
Where
Oneida County, Lake Tomahawk
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.820, -89.600

Penny size hail fell in Lake Tomahawk. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049748.